Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 126, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2024, 6:44 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2024, 6:44 PM EDT (22:44 UTC)
- Expired
- Aug 16, 2024, 7:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ashe County, NC, Watauga County, NC
The radar
The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:59 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 2:59 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 259 PM EDT Fri Aug 16 2024 .SYNOPSIS... Unsettled weather expected through the weekend with clouds and an opportunity for showers and thunderstorms. Drier and cooler weather will follow after Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM EDT Friday... Key Messages: 1) High confidence for showers and scattered thunderstorms west of the Blue Ridge through this evening. Low confidence in coverage for the east. 2) High confidence in muggy conditions tonight with dewpoints above 65. 3) Low confidence with respect to showers/storms coverage Saturday On the weather map, we have high pressure centered along the Mid-Atlantic Coast. A warm front stretches from the Ohio Valley into the central Mid-Atlantic with a cold front from the western Great Lakes to the southern Plains. Warm frontal showers and storms are advancing across the OH/TN Valleys and will become more numerous across our CWA this evening, favoring areas west of the Blue Ridge for the greatest QPF. The forecast remains a blend of models as they all seem to be in good agreement in bringing showers/few storms across the mountains this evening as the warm front advances to the northeast. The upper flow is diffluent, so activity may persist through the night. Warm sector airmass is moist with dewpoints in the upper 60s to lower 70s so expecting a muggy night as dewpoints to remain elevated. PWATs are forecast near 1.80 tonight so showers/storms will be rain efficient and may contain torrential downpours. Can't rule out some localized flooding but antecedent conditions overall are dry enough to forgo any headlines. As for severe storms, majority of models are keeping higher instability along/west of the Appalachians, so although a strong storm or two may occur, think severe threat is low...at least for tonight. By Saturday, the warm front will have moved northeast of the area with a cold front advancing across the Ohio Valley. The entire CWA should be in the warm sector, so expecting a seasonally hot humid day with temperatures near the seasonal norm for mid-August. Convective allowing models suggest afternoon deep convection will develop lee of the mountains across the piedmont, and along the cold front advancing across the Ohio Valley. Much of our CWA may initially fall between these two convergent zones, so we may squeak out a mostly rain free day before activity gets going later in the afternoon. Attm think the piedmont, along and east of highway 29 will be an area to watch for storms...the activity developing early to mid afternoon and moving east. Storms which develop in advance of the approaching cold front will move into our far western areas later in the afternoon and during the evening. In general, expecting a marginal risk for severe weather, wind being the primary threat. Secondary threat is excessive rainfall, but wind fields are increasing ahead of the cold front so storm motion should limit residence time. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 200 PM EDT Friday... Key Messages: 1: Showers and storms through the weekend 2: Temps mostly around normal Latest model runs have slowed down an approaching front coming out of the Great Lakes, through the OH Valley. Frontal passage through our region will likely be later Saturday evening and into the overnight period. Accordingly, the period with heaviest and most coverage for showers has shifted into the Saturday night time frame. There is a marginal risk of severe thunderstorms for Saturday, so despite the front potentially missing peak heating on Saturday afternoon, the front is fairly dynamic and progressive as far as summertime fronts go. As usual with these events, mountains will be most likely to see storm formation, and in the post frontal environment on Sunday, downsloping will provide some suppression for storms into the Piedmont and Southside. A remaining trough will continue to encourage precipitation on Sunday, despite a drier post frontal environment. Monday will see stronger winds, leading to some upslope shower formation. Temperatures will remain stagnant and around normal due to the showers and cloud cover holding things steady. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 230 PM EDT Friday... Key Messages: 1: Waning precip chances next week By Tuesday, surface high pressure will take over the synoptic pattern. It will be centered near the lower peninsula of Michigan, and as the week moves on, it will drift east, continuing to shield us and block any precip formation. The next opportunity for rain could be as late as next weekend, as some guidance indicates an upper wave over the southeast CONUS. That is a low confidence opportunity, however, and we could go longer without rain. Temperatures will be below normal with highs held in the mid to upper 70s most of the week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM EDT Friday... MVFR restrictions look to continue off and on throughout the afternoon and evening hours at KBLF and KLWB as widespread showers with the occasional rumble of thunder progress eastward today. The mountains appear to be breaking up storm coverage across the region, therefore shower activity has continued to be left out for KLYH and KDAN. CIGs and VSBYs look to drop to IFR to LIFR restrictions for KBCB, KBLF, and KLWB through the late overnight and early morning hours. MVFR to IFR CIGs and VSBYs look to develop for the three remaining terminals during this time. Confidence is medium to slightly above average on the temporal aspect, but medium in the potential for LIFR restrictions developing. Confidence is high that VFR conditions look to return to all terminals around 14-15 UTC Saturday. .EXTENDED AVIATION OUTLOOK... Upper level low will dig into the region during the late morning and early afternoon hours Saturday, which will lead to some scattered convection across region. Surface dewpoints will again be in question as Lynchburg and Danville look to have the greatest chances at being impacted. Much of this convection looks to develop beyond 18 UTC, and will likely need to be added in subsequent TAF updates. Confidence is higher for dry and VFR conditions Tuesday as high pressure builds in. Confidence higher for dry and VFR Tuesday as high pressure builds in. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...VFJ LONG TERM...VFJ AVIATION...EB
Hazardous weather outlook, Aug 16, 4:08 AM EDT, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 408 AM EDT Fri Aug 16 2024 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 170815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 408 AM EDT Fri Aug 16 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rainfall from storms this afternoon and this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few storms Saturday could become strong to severe. Damaging winds and locally heavy rain are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-170815- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 408 AM EDT Fri Aug 16 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few storms Saturday and Sunday could become strong to severe. Damaging winds and locally heavy rain are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 3:13 PM EDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Fri Aug 16 2024
VAZ007-161945-
Tazewell VA-
313 PM EDT Fri Aug 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TAZEWELL COUNTY
THROUGH 345 PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raven, or near Richlands, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
Glen Burke...
Jewell Ridge...
and Amonate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3715 8190 3716 8187 3717 8187 3718 8183
3718 8182 3719 8181 3720 8145 3701 8149
3699 8155 3702 8181 3705 8182 3711 8189
3714 8190
TIME...MOT...LOC 1913Z 275DEG 34KT 3712 8185
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWSpecial weather statement, Aug 16, 3:51 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
351 PM EDT Fri Aug 16 2024
VAZ007-009-010-012-162015-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-
351 PM EDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN
SMYTH...SOUTHEASTERN TAZEWELL...WESTERN BLAND...AND NORTHWESTERN
WYTHE COUNTIES THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tiptop to near Broadford. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marion...
Bluefield...
Tazewell...
Rural Retreat...
Ceres...
Mount Rogers National Recreation Area...
and Bastian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3722 8154 3723 8151 3724 8150 3723 8109
3675 8131 3685 8170
TIME...MOT...LOC 1951Z 269DEG 28KT 3718 8150 3689 8164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:13 PM EDT | Special Weather Statement | RNK | Tazewell | 32 min |
| Aug 16, 3:51 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 24 min |
| Aug 16, 5:54 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.